Nebraska, 2018

Damaging Wind and High Wind in Nebraska, May 18, 2018

May 18, 2018 · NWS GID · 2 events in 2 counties and zones

Spotty wind damage occurred in Cozad after midnight on this Friday morning, followed by severe winds associated with a wake low later in the morning. At 1200 AM CST, a large mesoscale convective system was in progress from the Sandhills southwest into the southern Nebraska Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Spotty wind damage occurred in Cozad after midnight on this Friday morning, followed by severe winds associated with a wake low later in the morning. At 1200 AM CST, a large mesoscale convective system was in progress from the Sandhills southwest into the southern Nebraska Panhandle. The forward-propagating squall line extended from the Sandhills southwest into Custer County and was weakening. Where the outflow boundary became oriented more west-east, a few strong storms remained. These storms formed into a new squall line over Lincoln and Custer counties. As this line moved into Dawson County, some minor roof damage occurred in Cozad and a large pine tree was blown over and onto a house. This line weakened as it moved further east into south central Nebraska. After sunrise, the persistent mesoscale convective complex that had affected the area, throughout the nighttime and early morning hours, weakened and decreased in size. As this occurred, a wake low developed on its westward side and resulted in measured winds of 60 mph at the airport in Ord, along with significant fluctuations in pressure.

Two fronts separated three air masses over the U.S., one across the southern states and the other across the northern states. A chilly continental polar air mass was across the north, a warm and humid maritime tropical air mass was over the south, and these storms occurred in the modified continental polar air in between, far from any fronts. An upper-level trough was over the western U.S., while a ridge was over the Great Lakes. Fairly weak southwest flow was over the Central Plains. This MCS developed from scattered storms that initially formed within the lee trough near the Nebraska-Wyoming border the previous afternoon. Warm air advection and convergence associated with the low-level jet maintained the MCS through the night. Just prior to the squall line affecting Cozad, MUCAPE was around 1500 J/kg with mid-level lapse rates around 7.5 deg C/km. Deep layer shear was around 45 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 17, 11:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 17, 11:31 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1231 AM CDT Fri May 18 2018

.SHORT TERM...(This evening through Friday)
Issued at 325 PM CDT Thu May 17 2018

There are still a few cumulus around the area this afternoon, but
mostly sunny skies. Winds have been from the south and brought
warmer temperatures and some additional moisture.

The upper level ridge across the area will move to the east tonight
and an upper level wave will affect the area mainly late tonight and
into Friday. Even at this time, there are some minor differences in
the models and when the precipitation will start and how much area
will be covered in thunderstorms. The main thought is that the
thunderstorms will hold off until after sunset before they get
started and move into the area. Have slowed down the onset of
thunderstorms tonight. Thunderstorms will continue into Friday and
there could be a little bit of a break between the morning
convection and the development of other thunderstorms during the
afternoon and evening. Temperatures will be a little cooler on
Friday with more clouds around.

.LONG TERM...(Friday night through Thursday)
Issued at 325 PM CDT Thu May 17 2018

A stronger upper level wave approaches the area Friday night.
Thunderstorms are expected to develop late in the afternoon and
spread across the area during the evening. The models are fairly
similar with the system as it moves through the area and there is a
good chance for precipitation across the area. Expect there could be
some severe thunderstorms late in the afternoon and into the
evening. Thunderstorms are expected to linger into Saturday. Once
again, there could be a brief period without thunderstorms, but that
will be short lived as another wave affects the area during the
afternoon and evening. A few showers will linger into the overnight
hours before moving out of the area Sunday morning.

Sunday afternoon into Sunday evening will be a break between
systems. From Sunday night through Thursday there continues to be an
unsettled pattern that will bring on and off chances for showers and
thunderstorms. Certainly there will not be precipitation all of the
time, and there could even be portions of the area that see more
breaks than others. There are several waves coming from a low in the
western CONUS. Timing the waves and how strong they will be is a
challenge.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1222 AM CDT Fri May 18 2018

VFR conditions are forecast through the period. Have a mention of
LLWS for EAR which had the stronger signal for LLWS compared to
GRI. Chance for TSRA this morning, if storms make it to the sites
will amend as needed. Some models trending north of TAF sites so
felt a VCTS mention was all the was needed currently.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Beda
Hazardous weather outlook, May 17, 2:36 PM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 PM CDT Thu May 17 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 PM CDT Thu May 17 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms within the outlook area mainly
after 10 PM tonight, and lasting into early Friday morning. There
is a Marginal Risk that a few storms could become severe, mainly
west of a line from Kearney to Alma Nebraska, to Plainville
Kansas. The main severe weather threat would be wind gusts to
around 60 mph, although some small hail could also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic rounds of thunderstorms are possible nearly every day in
the extended periods with the exception of Sunday.

Strong to severe thunderstorms are possible on Friday, mainly
during the late afternoon and evening hours. While all areas have
at least some potential for severe weather, the greatest risk is
across areas southwest of a Kearney, NE to Smith Center, KS line.
Large hail and damaging winds are the main threats.

Strong to severe thunderstorms may also occur Saturday afternoon,
mainly across areas east of Highway 281. Once again, large hail
and damaging winds are the main threats.

Severe weather chances may return at times with thunderstorms
next week, but specifics on timing and location of severe threats
remains highly uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly west of a line
from Kearney to Alma Nebraska, to Plainville Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
May 18, 2:00 AM CST
Where
Dawson County, Cozad
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.870, -99.970

A few local businesses sustained minor roof damage, and some tin was blown off a few outbuildings. A large pine tree was uprooted, landing on a house.

High Wind, Valley

When
May 18, 9:00 AM CST
Where
Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

This wind gust was associated with a wake low. The pressure plunged 9 mb between 9-10 a.m. CDT. There was a 3 mb pressure drop from 9:55-10 a.m. CDT and then a 3 mb rise from 10-10:05 a.m. CDT. This gust coincided with the lowest pressure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748382, 748383.